MAUDE Adverse Event Report: STRYKER GMBH DEPTH GAUGE FOR SCREWS: Ø4.5/6.5MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH DEPTH GAUGE FOR SCREWS: Ø4.5/6.5MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 702877
Health Effect - Clinical Code Internal Organ Perforation (1987)
Date of Event 12/11/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device will not be returned.If additional information becomes available it will be provided on a supplemental report.It was disposed in the hospital.
 
Event or Problem Description
Drill was broke during drilling the backward of the pelvis bone and it was left in the patient body.During operation, nurse incorrectly inserted the 3.5mm depth gauge was inserted into the 4,5mm/6.5 mm depth gauge external cylinder and the doctor perforated the pelvis.The doctor request : since there is no mark of difference in size, it is not noticed even if it is wrong.Tip of the drill was left in the patient body.
 
Additional Manufacturer Narrative
The reported event that depth gauge for screws: ø4.5/6.5mm was alleged of 'mix-up' could not be confirmed, since the device was not returned for evaluation and no other evidences were provided.Based on the given information, the root cause was attributed to be user related.The failure was caused by user error.Given information: nurse incorrectly inserted the 3.5mm depth gauge was inserted into the 4,5mm/6.5 mm depth gauge external cylinder.The device inspection revealed the following: note that no devices were returned for investigation, nevertheless the attached image documentation will explain how these two device sets should be used: (pictures taken from our test set).Two different instrument sets; top (short) for ø2.7/3.5/4.0mm and bottom (long) for ø4.5/6.5mm screws.The diameters which are engraved in both inner and outer parts on either set are clearly sufficient in order to differentiate these devices.Therefore please ensure to check this prior us in order to eliminate any confusion.A review of the device history was not possible because the lot number was not communicated.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If the device is returned or if any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
DEPTH GAUGE FOR SCREWS: Ø4.5/6.5MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key8228628
Report Number0008031020-2019-00010
Device Sequence Number1624598
Product Code LXH
UDI-Device Identifier04546540413901
UDI-Public04546540413901
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number702877
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/11/2018
Supplement Date Received by Manufacturer02/04/2019
Initial Report FDA Received Date01/08/2019
Supplement Report FDA Received Date03/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age67 YR